Hail, Furnas
- When
- March 29, 8:20 PM CST
- Where
- Furnas County, 6 mi NW of Beaver City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.211, -99.910
Hail covered the ground along Highway 283 northwest of Beaver City.
The first severe-criteria hail of 2013 within South Central Nebraska occurred on this Friday evening, with reports of stones up to quarter size in the Beaver City and Edison areas of Furnas County. Scattered strong to severe storms initially developed in western Nebraska and northwest Kansas during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
The first severe-criteria hail of 2013 within South Central Nebraska occurred on this Friday evening, with reports of stones up to quarter size in the Beaver City and Edison areas of Furnas County. Scattered strong to severe storms initially developed in western Nebraska and northwest Kansas during the late afternoon. Between 8 PM and 10 PM CDT, a cluster of multicell storms first entered the local area, tracking east-southeast primarily through Dawson, Gosper and Furnas counties. Following the Furnas county hail reports around 930 PM CDT, the intensity of convection steadily declined as the strongest storms consolidated into a small quasi-linear complex that continued eastward mainly along and south of the Highway 6 corridor for the next several hours. Meanwhile, a shield of weaker storms affected most areas north of Highway 6. Eventually, between 2-3 AM CDT on the 30th, the vast majority of lingering non-severe activity exited South Central Nebraska to the east of the Highway 81 corridor. On the synoptic scale aloft, this event was triggered by a low amplitude shortwave trough that tracked from Wyoming into Nebraska on west-northwest flow aloft. At the surface, southerly breezes prevailed across South Central Nebraska during the afternoon and evening, to the east of a north-south oriented lee trough in the Nebraska Panhandle. Although these breezes only ushered in modest surface dewpoints into the 40s, the combination of elevated CAPE values around 500 J/kg and 0-6 kilometer deep layer wind shear of 30-40 knots proved sufficient to generate marginally severe storms. This convection was sustained well after dark along the axis of a 30-40 knot low level jet evident at 850 millibars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 29, 6:05 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 705 PM CDT FRI MAR 29 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 354 PM CDT FRI MAR 29 2013 LOW AMPLITUDE WNW FLOW IS OVER THE PLAINS THIS AFTN. A SUBTLE SHORT- WAVE /SHRTWV/ TROF WAS PROGRESSING THRU THE INTERMOUNTAIN W. THIS TROF WILL MOVE THRU TNGT...CREATING A FAVORABLE ENVIRONMENT FOR TSTMS. THE PRIMARY POLAR FRONT EXTENDED NW-SE ACROSS THE DAKOTAS. A WEAK SFC LOW /1013 MB/ HAS DEVELOPED WITHIN THE LEE TROF. THIS LOW WILL HEAD SE...DRAGGING THE FRONT THRU HERE SAT MRNG. REST OF THIS AFTN: A MIX OF CLOUDS/SUN. SHOULD SEE DIURNALLY ENHANCED SCT SHWRS/TSTMS DEVELOP OVER WRN NEB. THE LEFT FRONT QUAD OF AN 85 KT JET ON THE DYNAMIC TROPOPAUSE WILL OVERSPREAD THE REGION TNGT. MODEL DIAGNOSIS SUGGESTS PRIMARY FORCING WILL BE A COLD FRONT ALOFT WITH JET-GENERATED WAA/ISENTROPIC ASCENT AHEAD OF IT. TNGT: A PERIOD OF SHWRS/TSTMS IS LIKELY PER MESO-MODEL SIMULATED REFLECTIVITY. MILD. LOW TEMPS ARE JUST BELOW THE WARMEST AVAILABLE GUIDANCE /CONSENSUS OF 2M TEMPS/. BEFORE THE NAM CONVECTIVE PARAMETERIZATION KICKS IN...MUCAPE IS FCST 500-1000 J/KG. 09Z SREF PROBABILITIES FOR MORE THAN 500 J/KG ARE ABOVE 70 PERCENT AND AS HIGH AS 90. EFFECTIVE DEEP LAYER SHEAR /850-300 MB/ 30-40 KTS. MOST OF THE CLOUD-BEARING LAYER WILL BE ABOVE THE FRZG LEVEL. THIS SUGGESTS THREAT OF HAIL IS SUBSTANTIAL ...ESPECIALLY "IF" HAIL CAN FALL OUTSIDE THE MAIN PCPN CASCADE. NOT SURE ENUF SHEAR EXISTS. /DRY HAIL MELTS MUCH SLOWER AND DRY SUB-CLOUD LAYER WILL HELP/. WITHIN THE RAIN SHAFT EXPECT PARTIAL MELTING WILL KEEP HAIL BELOW SEVERE LIMIT. AFTER 09Z THERE IS AN OPPORTUNITY FOR SOME MVFR STRATUS AND POSSIBLY FOG. DWPTS HAVE BEEN MODESTLY MIXING DOWN OVER OUR NEB COUNTIES AND HOLDING STEADY OVER N-CNTRL KS. RAIN SHOULD ELEVATED DWPTS OVER S-CNTRL NEB. HOWEVER...A WARM NGT SHOULD MITIGATE FOG POTENTIAL. SAT: A LEFTOVER SHWR/TSTM IS POSSIBLE OF HWY 81 BEFORE 9 AM. OTHERWISE CLEARING. ANOTHER STRENGTHENING SHRTWV TROF WILL APPROACH DURING PEAK-HEATING. THIS SHOULD RESULT IN ISOLATED HIGH-BASED SHWRS OR SPRINKLES...PRIMARILY ALONG AND W OF HWY 281 WITH THE BEST CHANCE FURTHER W. ANOTHER VERY WARM DAY WITH HIGH TEMPS ABOUT 10F ABOVE NORMAL. NOT MUCH OF A PUNCH WITH THIS COOL FRONT. NW WINDS OCCASIONALLY G30 MPH. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 354 PM CDT FRI MAR 29 2013 NORTHWESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE FIRST FEW DAYS OF THE EXTENDED BEFORE THE UPPER LEVEL FLOW BECOMES MORE ZONAL BY THE END OF NEXT WEEK. FOCUS FOR THE EXTENDED PERIODS REMAINS A STRONG COLD FRONT FORECAST TO DROP SOUTH ACROSS THE CENTRAL PLAINS SUNDAY NIGHT THROUGH MONDAY. MODELS ARE CONTINUING TO KEY IN ON A VERY TIGHT TEMPERATURE GRADIENT WITH THIS SYSTEM...AS NOW EVIDENT BY 850MB TEMPS DROPPING 20C OR MORE BETWEEN SUNDAY AFTERNOON AND MONDAY AFTERNOON. MODEL PRECIPITATION OUTPUT WITH THIS SYSTEM... HOWEVER...IS FAIRLY SPOTTY AND MORE FOCUSED TO THE SOUTH AND EAST OF THE LOCAL AREA MONDAY MORNING...WHERE BETTER ISENTROPIC LIFT IS FOCUSED. EVEN SO...EXPECT SOME SHOWERS TO DEVELOP ACROSS PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT...TRANSITIONING TO LIGHT SNOW BY EARLY MONDAY MORNING AS THE COLDER AIR BEHIND THE FRONT RUSHES IN ACROSS THE LOCAL AREA. AS A RESULT...WENT AHEAD AND TRIED TO PUT A MORE PRECISE TIMING ON TRANSITION OF RAIN TO SNOW IN LATEST FORECAST BASED ON TEMPERATURE PROFILES FORECAST FOR SUNDAY NIGHT. AHEAD OF THIS NEXT FRONT...EXPECT A FAIRLY NICE START TO EASTER SUNDAY ACROSS THE REGION...AS THE LOCAL AREA WILL BE IN BETWEEN TWO SYSTEMS. THIS WILL ALLOW FOR ANOTHER SEASONABLY WARM DAY SUNDAY...ESPECIALLY ACROSS THE KANSAS PORTION OF THE FORECAST AREA...WHERE THE INFLUENCE FROM THIS NEXT FRONT WILL NOT BE FELT UNTIL WELL AFTER THE PERIOD OF MAXIMUM DAYTIME HEATING. AS A RESULT...WENT AHEAD AND BUMPED AFTERNOON HIGHS A COUPLE OF DEGREES ACROSS THE SOUTH. OTHERWISE...MADE FEW CHANGES TO THE OVERALL PROBABILITIES FOR PRECIPITATION WITH THE ACTUAL FRONT ITSELF DUE TO MODEL DIFFERENCES IN QPF OUTPUT...AND FOCUSED JUST ON NAILING DOWN THE PRECIP TYPE A LITTLE MORE PRECISELY AS PREVIOUSLY MENTIONED. TUESDAY ON...EXPECT A WARMING TREND ACROSS THE LOCAL AREA THROUGH THE END OF THE WEEK AS THE AIRMASS MODERATES AND SUNNY SKIES RETURN. AT THIS POINT...THE WARMEST DAY OF THE EXTENDED APPEARS TO BE NEXT FRIDAY...WHEN TEMPERATURES ARE EXPECTED TO RETURN TO 5-10F ABOVE CLIMATOLOGY. WITH NO NOTABLE DISTURBANCES EMBEDDED IN THE UPPER LEVEL FLOW...KEPT THE FORECAST DRY...ALBEIT THE EC AND GFS ARE BOTH HINTING AT A WEAKER FRONT BRUSHING BY TO THE NORTH WEDNESDAY NIGHT AND THURSDAY...BUT WITH LITTLE CHANGE IN AIRMASS AND VERY LIMITED LOW LEVEL MOISTURE...DECIDED TO MAINTAIN A DRY FORECAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 657 PM CDT FRI MAR 29 2013 THE PRIMARY AVIATION CONCERN WILL CENTER AROUND THE CHANCE OF A FEW THUNDERSTORMS LATER THIS EVENING. THUNDERSTORMS HAVE DEVELOPED IN A BROKEN LINE NEAR NORTH PLATTE AND WILL GENERALLY MOVE EAST WITH TIME. IF THE THUNDERSTORMS HOLD TOGETHER THEY WOULD ENTER THE KGRI AREA AROUND 03Z/10PM. THUNDERSTORMS COULD BE IN THE KGRI VICINITY INTO THE EARLY MORNING/PRE DAWN HOURS. A COLD FRONT WILL SLICE THROUGH KGRI AROUND OR JUST PRIOR TO DAWN AND WILL RESULT IN A GRADUAL WIND SHIFT FROM SOUTH TO NORTH NORTHWEST OVER THE COURSE OF 2 OR 3 HOURS. THE WIND WILL THEN BE RATHER GUSTY OUT OF THE NORTH NORTHWEST THROUGH MUCH OF THE DAY ON SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...HALBLAUB LONG TERM...SAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 328 PM CDT FRI MAR 29 2013 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 302030- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 328 PM CDT FRI MAR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A PERIOD OF THUNDERSTORMS IS LIKELY. NO SEVERE WEATHER IS EXPECTED. HOWEVER...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AN ISOLATED THUNDERSTORM IS POSSIBLE UNTIL 9 AM SATURDAY...ALONG AND EAST OF HIGHWAY 81 IN SOUTH CENTRAL NEBRASKA. NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY ALL REPORTS OF HAIL TO THE NATIONAL WEATHER SERVICE IN HASTINGS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) HALBLAUB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 812 PM CDT FRI MAR 29 2013 NEZ060-300145- DAWSON NE- 812 PM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL 845 PM CDT... AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF GOTHENBURG...OR 27 MILES WEST OF LEXINGTON...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FARNAM... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 223 AND 236. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4083 9977 4070 9977 4070 10023 4087 10023 TIME...MOT...LOC 0112Z 281DEG 27KT 4076 10021 WESELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
846 PM CDT FRI MAR 29 2013
NEZ060-072-300215-
DAWSON NE-GOSPER NE-
846 PM CDT FRI MAR 29 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHERN
DAWSON COUNTIES UNTIL 915 PM CDT...
AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF JOHNSON LAKE...OR 10 MILES
WEST OF LEXINGTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LEXINGTON...
JOHNSON LAKE...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 225 AND 244.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4084 10002 4080 9961 4068 9963 4068 9964
4060 9964 4061 9998 4069 9999 4069 10001
4070 10002
TIME...MOT...LOC 0146Z 277DEG 27KT 4073 9990
WESELYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
918 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 1 E HOLBROOK 40.30N 99.99W
03/29/2013 E1.00 INCH FURNAS NE LAW ENFORCEMENT
QUARTER SIZE HAIL AND HEAVY RAIN REPORTED 1 MILE EAST OF
HOLBROOK.
&&
REEDThe Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the first event began at 02:22 UTC.
4 hail. Local standard time, as filed.
Hail covered the ground along Highway 283 northwest of Beaver City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432549, 432543, 432545, 432546.